Real Analysis Exchange

Old and new on the Hermite-Hadamard inequality.

Constantin P. Niculescu and Lars-Erik Persson

Full-text: Open access


The goal of this paper is to describe the panorama of Mathematics grown up from the celebrated inequality of Hermite and Hadamard. Both old and new results are presented, complemented and discussed within this framework.

Article information

Real Anal. Exchange, Volume 29, Number 2 (2003), 663-685.

First available in Project Euclid: 7 June 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26D15: Inequalities for sums, series and integrals 46A55: Convex sets in topological linear spaces; Choquet theory [See also 52A07]
Secondary: 26A51: Convexity, generalizations 26B55

Convex function Hermite-Hadamard inequality Choquet theory


Niculescu, Constantin P.; Persson, Lars-Erik. Old and new on the Hermite-Hadamard inequality. Real Anal. Exchange 29 (2003), no. 2, 663--685.

Export citation


  • H. Alzer, Ungleichungen für $(e/a)^{a}/(b/e)^{b},$ Elemente Math., 40 (1985), 120–123.
  • E. Artin, The Gamma Function, Holt, Rinehart and Winston, New York, 1964. English translation of German original, Einführung in die Theorie der Gammafunktion, Teubner, 1931.
  • O. B. Bekken, Read the Masters: - Read Abel! - a biographical sketch, Proceedings Conf. Kristiandstad, June 3–9, 2002.
  • M. Bessenyei and Z. Páles, Higher order generalizations of Hadamard's inequality, Publ. Math., Debrecen, 61 (2002), 623–643.
  • F. Burk, The Geometric, Logarithmic and Arithmetic Mean Inequality, Amer. Math. Month., 94 (1987), 527–528.
  • Lj. Dedić, C. E. M. Pearce and J. Pečarić, Hadamard and Dragomir-Agarwal Inequalities, Higher-Order Convexity and the Euler Formula, J. Korean Math. Soc., 38 (2001), 1235–1243.
  • S. S. Dragomir, On Hadamard's inequality for the convex mappings defined on a ball in the space and applications, Math. Inequal. Appl., 3 (2000), 177–187.
  • A. M. Fink, A best possible Hadamard inequality, Math. Inequal. Appl., 1 (1998), 223–230.
  • L. Fuchs, \emph{A new proof of an inequality of Hardy,
  • L. Galvani, Sulle funzioni converse di una o due variabili definite in aggregate qualunque, Rend. Circ. Mat. Palermo, 41 (1916), 103–134.
  • J. Hadamard, Étude sur les propriétés des fonctions entières et en particulier d'une fonction considerée par Riemann, J. Math. Pures et Appl., 58 (1893), 171–215.
  • G. H. Hardy, J. E. Littlewood and G. Pólya, Some simple inequalities satisfied by convex functions, Messenger Math., 58 (1929), 145–152.
  • G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge Mathematical Library, 2nd ed., 1952, Reprinted 1988.
  • Ch. Hermite, Sur deux limites d'une intégrale dé finie, Mathesis, 3 (1883), 82.
  • K. S. K. Iyengar, Note on an inequality, Math. Student, 6 (1938), 75–76.
  • L. Lupaş, Problem E3322, Amer. Math. Month., 96 (1989), 357.
  • D. S. Mitrinović, Analytic Inequalities, Springer-Verlag, Berlin and New York, 1970.
  • D. S. Mitrinović and I. B. Lacković, Hermite and convexity, Aequationes Mathematicae, 28 (1985), 229–232.
  • E. Neuman and J. Sándor, On the Ky Fan Inequality and Related Inequalities I, Math. Inequal. Appl., 5 (2002), 49–56.
  • C. P. Niculescu, A multiplicative mean value and its applications. In: Inequality Theory and Applications, Nova Science Publishers, Huntington, New York, edited by Y. J. Cho, S. S. Dragomir and J. Kim, 1 (2001), 243–255,.
  • C. P. Niculescu, Choquet theory for signed measures, Math. Inequal. Appl., 5 (2002), 479–489.
  • C. P. Niculescu, The Hermite-Hadamard inequality for functions of a vector variable, Math. Inequal. Appl., 5 (2002), 619–623.
  • C. P. Niculescu, Convexity according to means, Math. Inequal. Appl., 6 (2003), 571–579.
  • C. P. Niculescu and F. Popovici, A Note on the Denjoy-Bourbaki Theorem, Real Analysis Exchange, this issue.
  • J. Pečarić and V. Čuljak, Abel-Gontscharoff interpolating polynomial and some inequalities for convex functions of higher order, 5 (2002), 369–386.
  • J. Pečarić, F. Proschan and Y. L. Tong, Convex Functions, Partial Orderings and Statistical Applications, Academic Press Inc., 1992.
  • R. R. Phelps, Lectures on Choquet's Theorem, 2nd Ed.,
  • T. Popoviciu, Sur quelques propriétés des fonctions d'une variable réelle convexes d'ordre superieur, Mathematica (Cluj), 8 (1934), 1–85.
  • T. Popoviciu, Notes sur les fonctions convexes d'ordre superieur (IX), Bull. Math. Soc. Roum. Sci., 43 (1941), 85–141.
  • T. Popoviciu, Les Fonctions Convexes, Hermann, Paris, 1944.
  • I. Raşa, Private communication, 2001.
  • A. W. Roberts and D. E. Varberg, Convex functions, Academic Press, New York and London, 1973$\emph{.}$
  • A. M. Rubinov and J. Dutta, Hadamard type inequality for quasiconvex functions in higher dimensions, J. Math. Anal. Appl., 270 (2002), 80–91.
  • J. F. Steffensen, On certain inequalities between mean values, and their application to actuarial problems, Skandinavisk Aktuarietidskrift, 1918, 82–97.
  • J. F. Steffensen, On certain inequalities and methods of approximation, J. Inst. Actuaries, 51 (1919), 274–297.
  • G. Szegö, Über eine Verallgemeinerung des Dirichletschen Integrals, Math. Z., 52 (1950), 676–685.
  • Tung Po-Lin, The power mean and the logarithmic mean, Amer. Math. Monthly, 81 (1974), 879–883.
  • P. M. Vasić and J. E. Pečarić, Note on the Steffensen inequality, Univ. Beograd Publ. Elektrotehn. Fak. Ser. Mat. Fiz. No. 716–734 (1981), 80–82.
  • R. Webster, Convexity, Oxford Univ. Press, Oxford$\cdot $New York$\cdot $Tokyo, 1994.